How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr Baker Your Own Question
Dr Baker
Dr Baker, Family Physician
Category: Mental Health
Satisfied Customers: 5029
Experience:  MD
108371854
Type Your Mental Health Question Here...
Dr Baker is online now

I have Bipolar disorder type 1. I was prescribed Olanzapine

This answer was rated:

I have Bipolar disorder type 1. I was prescribed Olanzapine 2 years ago. Over the past 2 years, I have added Lithium and Sertraline to my treatment.
JA: How long have you been taking Olanzapine? Any recent changes in dosage?
Customer: That was not the end of my question. Sorry. I recovered in June of this year and experienced a full remission of Bipolar symptoms. This enabled me to stop taking Olanzapine on the advice of my doctor. My mental health is now perfect. HOWEVER the problem is that since STOPPING Olanzapine, my weight has ballooned by approximately 8kgs and is still climbing! This is exceptionally distressing. I have no idea why this is happening!
JA: Got it. How have you been sleeping? Any insomnia or other issues?
Customer: Insomnia has been bad since stopping Olanzapine. The doctor said to expect this. I started taking anti-histamines 5 days ago to try and sleep better, which seems to have helped a bit. Otherwise, since stopping Olanzapine, I have been perpetually exhausted and weak, feeling physically dreadful. Definitely not depressed, but very lethargic and unwell.
JA: Thank you so much for your time. Finally, is there anything else in your medical history you think the Psychologist should know?
Customer: I don't need a psychologist! That is not a doctor!Customer: Chat is completed

Thank you for contacting Just Answer

I am sorry to hear this, typically 2/3rds of those who take Olanzapine will gain weight, whereas you are saying that since stopping you are gaining weight?

This makes me question the actual cause. One consideration is that Olanzapine impacted your thyroid function, therefore since stopping if you remain hypothyroid, you would gain weight.

I would suggest that you need fasting bloods, firstly to ensure your sugars are fine and do not have diabetes or pre diabetes, secondly to check what your thyroid function is doing.

Customer: replied 13 days ago.
I am saying that since STOPPING I have gained weight. I did not gain (much) weight when taking the drug, even on 20mgs per day. By the end before stopping I was taking 2.5mgs per day. The other side effect has been extremely poor sleep, I wonder if they are linked in some way. I do not have hypothyroidism, the doctor has tested for that. I also have had several blood tests generally and I am not diabetic, nor does the doctor see anything else wrong. She wants to check my heart and that is upcoming, and test for other hormones in my blood. What on earth is going on? Is this some sort of withdrawal syndrome? How on earth can this be happening? My diet is no different!!!

As I said, this is not a reported side effect, certainly not a risk associated with the medication. If your thyroid function is fine, you do not have diabetes, if it is secondary to the medication then this will settle with time, if not, then you will have to address this as per any weight gain. I would suggest seeing a dietician, but also keep regular food diaries. It is easy to increase portion sizes, change exercise only a small amount and then weight can easily be gained. You can only gain weight if you are taking onboard more calories than you are using, certainly food groups like soft drinks can cause weight gain - even diet soft drinks. It is a common thing that we see, but you don't often see it yourself until you keep this diaries. I would suggest seeking the support of a dietician to start addressing your weight gain.

Customer: replied 13 days ago.
You said one thing interesting. That is regarding soft drinks. As of stopping Olanzapine, roughly coinciding anyway, I have switched from drinking litres of sparkling water to instead drinking Coke Zero. I drink 8-10 cans of Coke Zero a day, at least. I have a lot of thirst I believe because of the Lithium I take. Could this be what is responsible for the weight gain? If so, how does this work? If I switch to water will this gradually sort itself out? That is the only major dietary change...

That is interesting. Soft drinks that a zero calorie, despite saying that will cause weight gain. They use a type of sugar/sweetner that can be broken down. I have to say if I drink diet coke etc when exercising or dieting - it is so much harder.

8-10 cans per day is a very large amount. This can also add to increasing insulin resistance and diabetes, so I would strongly advise dropping these as soon as possible, which I suspect would result in you returning to a more normal weight.

Diet drinks also encourage hunger unfortunately. Which doesn't help either.

Customer: replied 13 days ago.
Ok. So, from our conversation, having discussed my various medications that I take and my history, the only thing that can be notably identified in precipitating this sudden gain is my massive use of diet sodas? And I can eliminate the other concerns, unless of course my doctor discovers Thyroid issues / insulin issues etc? Anything else you would like to ask me, to draw this to a close?

I think the diet drinks seem like the obvious cause to your problems. Try without them and see how you get on, allow a few weeks to start noticing a difference though. Hopefully this will all you will need to do.

Customer: replied 13 days ago.
Thank you!

That is my pleasure, all the best with this.

Dr Baker and other Mental Health Specialists are ready to help you